We prospectively evaluated 20 patient admissions for severe exacerbation of childhood asthma at The Children's Hospital, Boston, to detect evidence of cardiotoxicity. Evidence of cardiotoxicity was found in all six patient admissions for which isoproterenol infusion was utilized. This included marked elevation of serum creatine phosphokinase isoenzyme (CPK-MB) levels and electrocardiogram abnormalities consistent with transient myocardial ischemia. Peak serum CPK-MB levels were significantly lower and electrocardiogram abnormalities were significantly less frequent during 14 patient admissions for which isoproterenol infusion was not utilized. Risk factors associated with cardiotoxicity included tachycardia, hypercapnia, acidosis, and intravenous isoproterenol therapy. We conclude that cardiotoxicity is not infrequent during therapy for severe exacerbations of childhood asthma. Electrocardiograms and measurement of serum CPK-MB levels are sensitive, useful, and readily obtained indicators of cardiotoxicity. Abnormalities of these studies may detect cardiotoxicity prior to the occurrence of more blatant or catastrophic manifestations of cardiotoxicity. We therefore recommend serial monitoring of serum CPK-MB levels and electrocardiograms for all children requiring an admission to the intensive care unit for management of severe asthmatic exacerbation.